Jump to content

Strange New Symptoms


Recommended Posts

My symptoms used to consist of being lightheaded, VERY weak, brain fog, bp/pulse problems, dizziness, vertigo, blurry vision....etc now I have some other strange symptoms.. Just wondering if anyone else experiences some of these..... the newest ones are a tight feeling in my throat (like someone is choaking me; i'm not anxious, in fact it seems to be worse when i'm just sitting and calm), "full" feeling in my head (hard to describe), pressure in chest, strange swallowing sensations. These are fairly new symptoms to me. Just wondering if they could be POTS related. I know POTS can present itself in many ways...

Link to comment
Share on other sites

I've never had any of those symptoms related to POTS, but that sounds a lot like an allergic/ anaphylaxic reaction to me. Did you eat or drink something new? I've found that if I have symptoms I'm not sure about, it's best to call the Doctor or go to the ER (yes even in evil flu season) just to make sure nothing else is going on, and that these new symptoms are part of my new baseline. Not everything is related to POTS and it's best to make sure there is nothing dangerous going on. Hope you are feeling better this morning.

Sara

Link to comment
Share on other sites

I've noticed a "weird" feeling in my throat too- I mostly notice it when I'm trying to swallow meds (they tend to get stuck, which I've never really had a problem with before). I could swear I read something about swallowing changes and POTS, but I can't remember exactly what it was... sorry. I hope somebody else can be of more help!

Mary

Link to comment
Share on other sites

I get the tight feeling in my throat quite a bit and I DO relate it to anaphylaxis. Sometime I go weeks at a time with a "low grade" anaphylaxis/tight feeling in my throat. (I coined that term myself:-) Do you have allergy/asthma issues? Hives, etc? Check into mast cell activation disorder. It is one possible cause of POTS.

A few times that tight throat feeling has progressed into anaphylaxis for me. Some other symptoms to look for are: chest tightness, lightheadedness, BP fluctuations (low is traditional, but mine sometimes raises before it plummets), severe tachycardia, a buzzing sound in your ears, etc. An epi-pen reverses things for me in a crisis, but my symptoms sopmetimes return later. When your throat is tight, take a benadryl and see if that lossens things up a a bit. If so, you really need to see an allergist pronto. It'd be a good idea to carry an epi-pen for an emergency, if things ever progressed. Also, I've recently learned of Primatene Mist. It delivers a small amount of epinepherine in an inhaler, if things aren't severe enough to warrant the epi. It's OTC and can be found at your local drugstore. (Definately check with your doc about all of this!)

Mast cell disorders are very difficult to DX. There are only several mast cell researchers in the US. I belong to another list-serve where I've learned so much more about this. BTW, most of the folks there also suffer with POTS. The 2 Dxes are definately comorbid. PM me if you want to learn more.

Don't panic. I've literally gone months without that feeling progressing. Stressing or panicing definately makes things worse. Just see your doc ASAP and try a benadryl.

Julie

Link to comment
Share on other sites

I started getting the "tight" feeling in my throat after an anaphylactic reaction to CT contrast at the end of 2005. It lingered for a week or two after the event, and I thought I was being anxious about it, but it finally went away. It has returned once in a while since then, which really bugs me, but I think it's primarily just after I eat peanut butter. I'm definitely planning a trip to my allergist soon, but just wanted to chime in that I have it too, and I don't think mine is "just POTS."

Link to comment
Share on other sites

I used to get these all the time until I managed to get on my atenolol and stay on it. If I stop it for any reason, they come back. I call them part of my "surges." But, as with anything, if it is new and bothersome, you need to get it checked out.....don't be put off by the are you anxious stuff. morgan

Link to comment
Share on other sites

JaneEyre9 made a good point. After an anaphylactic epsiode, this symptom also tends to linger intermittently for me, too. These strong mast cell reactions tend to beget more mast cell reactions. In other words, once those symptoms are stirred up, I tend to be more reactive for a few weeks or months until things calm down again.

Morgan, I'm glad the atenolol has calmed throat tightness down for you. However, I feel obliged to mention that atenolol is a type of beta blocker that can actually greatly exacerbate mast cell reactions/anaphylaxis. I think the other type is called a calcium channel blocker and it is a much safer choice for anyone who tend to have breathing problems. Maybe a medical type can chime in as to why. I got MUCH worse after taking atenolol.

Funny how different we all are. JaneEyre9, I plan to respond to your PM a bit later today. I'm crazy busy now. But, it does sound like you definately need to look into mast cell activation disorder with your allergist.

Julie

Link to comment
Share on other sites

I have recently been experiencing the exact same symptoms. The GI tract is nothing but smooth muscle and the autonomic nervous system controls the muscles that help propel our food along the track. Since our autonomic nervous systems are not normal we can suffer from esophageal spasms and stomach spasms (which can make one quite nauseous). Also in general, those who have some form a dysautonomia have slower moving digestive tracts. So for example, while the average person can swallow a bite a food and have it reach their stomach in a matter of minutes. We can eat that same bite of food and it can take it up to 5 hours to reach our stomach. This is what causes the fullness sensation. You feel full because it takes our stomachs longer to pass the food along. This is also why so many POTS patients suffer from constipation. There is a medication called Donnatal and helps reduce these symptoms. Some doctors are a little concerned about prescribing this because it does carry the risk of addiction due to the ingredient phenobarbital. However, as long as you have not formed any addictions to opoid or narcotic pain medicine, do not have a strong family history of drug and/or alcohol abuse there is no need to be concerned. The difficulty swallowing that you are feeling is quite real and it is definitely not in your head :huh:

Link to comment
Share on other sites

Thanks for all the advice. I think i am going to work on one thing at a time, since we've now dove into this whole thing with my kidney.. after that, i'm going to keep pressing forward! (that is, if i'm still feeling this way). Hopefully my problems with my kidney are causing all these other strange things.. i'll keep my fingers crossed for that!!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...